Alert archive / Illinois / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 8, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Mar 28, 2020, 4:26 PM CDT for Knox County, Illinois. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 28, 2020, 4:26 PM CDT (21:26 UTC)
- Expired
- Mar 28, 2020, 4:51 PM CDT
- In force
- 25 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Knox County, IL
The radar
The Quad Cities radar (KDVN), 89 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 28, 2:45 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 9.4 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 695 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- -128 m²/s²
- 0-3 km storm-relative helicity
- 164 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
826
WUUS53 KILX 282126
SVRILX
ILC095-282215-
/O.NEW.KILX.SV.W.0008.200328T2126Z-200328T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
426 PM CDT Sat Mar 28 2020
The National Weather Service in Lincoln has issued a
* Severe Thunderstorm Warning for...
Southeastern Knox County in west central Illinois...
* Until 515 PM CDT.
* At 426 PM CDT, a severe thunderstorm was located near London Mills,
or 13 miles south of Galesburg, moving northeast at 70 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Knoxville, Williamsfield, Victoria, Maquon, Gilson, St. Augustine,
Snake Den Hollow, Dahinda and Delong.
This includes Interstate 74 between mile markers 54 and 67.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 900 PM CDT for west central
Illinois.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4115 8999 4080 8999 4071 9035 4071 9040
4075 9045 4075 9044
TIME...MOT...LOC 2126Z 226DEG 62KT 4076 9032
HAIL...1.00IN
WIND...<50MPH
$$
252 follow-up statements
777 WWUS53 KILX 282136 SVSILX Severe Weather Statement National Weather Service Lincoln IL 436 PM CDT Sat Mar 28 2020 ILC095-282215- /O.CON.KILX.SV.W.0008.000000T0000Z-200328T2215Z/ Knox- 436 PM CDT Sat Mar 28 2020 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT FOR SOUTHEASTERN KNOX COUNTY... At 436 PM CDT, a severe thunderstorm was located over Gilson, or 11 miles southeast of Galesburg, moving northeast at 65 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. Locations impacted include... Williamsfield, Victoria, Gilson, Snake Den Hollow and Dahinda. This includes Interstate 74 between mile markers 54 and 65. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Tornado Watch remains in effect until 900 PM CDT for west central Illinois. For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4080 9024 4086 9029 4115 8999 4088 8999 TIME...MOT...LOC 2136Z 224DEG 58KT 4087 9019 HAIL...1.00IN WIND...<50MPH $$ 25
915
WWUS53 KILX 282151
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
451 PM CDT Sat Mar 28 2020
ILC095-282201-
/O.CAN.KILX.SV.W.0008.000000T0000Z-200328T2215Z/
Knox-
451 PM CDT Sat Mar 28 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN KNOX COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 900 PM CDT for west central
Illinois.
LAT...LON 4080 9024 4086 9029 4115 8999 4088 8999
TIME...MOT...LOC 2149Z 226DEG 62KT 4105 8994
$$
25What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 4:02 PM CDT, 24 minutes earlier.
Area forecast discussion, Mar 28, 4:02 PM CDT, 24 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 402 PM CDT Sat Mar 28 2020 .SYNOPSIS... Issued at 323 PM CDT Sat Mar 28 2020 Showers and thunderstorms will affect central and southeast IL through this evening. There is a risk of severe storms, including a potential for damaging winds, large hail, and strong tornadoes, through this evening. Locally heavy rains will also be possible with thunderstorms and could produce over 1 inch of rainfall in some areas. Brisk southerly winds this evening will switch to strong westerly winds overnight and continue through Sunday. Generally dry and seasonably cool weather will return to the area through Monday. && .SHORT TERM...(This evening through Sunday) ISSUED AT 323 PM CDT Sat Mar 28 2020 The warm front that was stalled out near I-74 has surged rapidly northward the past few hours with a north-south oriented cold front draped southward from Des Moines area approaching from the west. Significantly strong shear and instability in the warm sector over central and southeast IL, along with lift and convergence associated with the cold front should produce supercell thunderstorms, generally organizing into an eastward moving line across central IL this evening. Meanwhile, isolated severe storms have formed in the warm sector and remain a threat this afternoon. A tornado watch is in effect for the entire central/southeast IL forecast area until 9-10 p.m. (10 p.m. I-70 southward). After the cold front moves through, roughly 7 p.m. in western IL, midnight at the IN state line, strong westerly winds will begin to surge into the area, with 25-30 mph winds and gusts to 45 mph expected late tonight through Sunday afternoon. A wind advisory has been issued for areas I-70 northward, while to the south brisk westerly winds should be just a bit less. Temperatures will fall back closer to normal, with highs ranging from 52 in Galesburg to 63 in Lawrenceville Sunday. && .LONG TERM...(Sunday night through Saturday) ISSUED AT 323 PM CDT Sat Mar 28 2020 Gradients associated with the outgoing low pressure system will weaken Sunday night as high pressure moves into the region, causing winds to fall off rapidly overnight. This high pressure looks to bring dry weather through Monday and suppress a southern stream system to the south for Tuesday, for precipitation chances with this system mainly over the southern half of Illinois. By Tuesday night into early Wednesday, the high pressure ridge should rebuild behind the Tuesday system for a return to dry conditions for a period early Wednesday, although a northern stream system looks to rapidly approach late in the day for some low chance PoPs. High pressure over the gulf coast states on Wednesday will block moisture into IL so any precipitation amounts should be quite light if they happen. Seasonably cool air will remain over the area, with highs in the upper 50s to around 60 Monday followed by upper 40s to mid 50s Tuesday and Wednesday, and lows in the mid 30s to low 40s through midweek. Late in the week into next weekend, models are in agreement with a large upper level low relatively stationary over the Great Lakes Region, and this could bring a pattern of cool weather and occasional chances for light precipitation. Highs look to be generally upper 40s to low 50s and lows in the 30s. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 106 PM CDT Sat Mar 28 2020 Scattered showers and thunderstorms are active across the central IL terminals at 18Z, producing a variety of flight conditions. Although a lull in significant storm activity could take place for a few hours this afternoon, additional thunderstorms, likely strong and severe, should develop by around 20Z in western IL, becoming more organized and sweeping eastward through the terminals through this evening. There is a good chance a line of strong storms should sweep through the terminals by around 00Z, and have included a tempo group for thunderstorms with this activity, although more uncertainty exists with potential for a second line later in the evening. Outside thunderstorms, predominant conditions should become VFR by around 20-22Z. A return to MVFR cigs expected around 09Z. Winds generally variable and disorganized initially due to recent thunderstorm activity and a warm front roughly just south of I-74, but should become S15-20g25-30 kts by this afternoon, shifting to WSW 20-25G35 kts overnight. && .ILX WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 3 AM to 7 PM CDT Sunday for ILZ027>031- 036>038-040>057-061>063-066. && SYNOPSIS...37 SHORT TERM...37 LONG TERM...37 AVIATION...37
Hazardous weather outlook, Mar 28, 4:07 PM CDT, 19 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 407 PM CDT Sat Mar 28 2020 ILZ027>031-037-038-042>046-048-051>055-061-291200- Champaign-Christian-De Witt-Douglas-Knox-Logan-Macon-Marshall- McLean-Menard-Moultrie-Peoria-Piatt-Sangamon-Shelby-Stark- Tazewell-Vermilion-Woodford- 407 PM CDT Sat Mar 28 2020 ...SEVERE WEATHER EXPECTED THIS AFTERNOON AND EVENING... ...WIND ADVISORY IN EFFECT FROM 3 AM TO 7 PM CDT SUNDAY... This Hazardous Weather Outlook is for portions of central Illinois, east central Illinois and west central Illinois. .DAY ONE...TONIGHT... A significant severe weather outbreak is possible this afternoon and evening. Tornado watches are in effect through mid-evening. Damaging winds, very large hail, and strong tornadoes are all possible. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... Strong west winds are expected through the day Sunday. Gusts into the 35 to 50 mph range are expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely this afternoon and evening. ILZ036-040-041-047-049-050-291200- Cass-Fulton-Mason-Morgan-Schuyler-Scott- 407 PM CDT Sat Mar 28 2020 ...SEVERE WEATHER EXPECTED THIS AFTERNOON AND EVENING... ...WIND ADVISORY IN EFFECT FROM 3 AM TO 7 PM CDT SUNDAY... This Hazardous Weather Outlook is for portions of central Illinois and west central Illinois. .DAY ONE...TONIGHT... A significant severe weather outbreak is possible this afternoon and evening. Tornado watches are in effect through mid-evening. Damaging winds, very large hail, and strong tornadoes are all possible. Illinois River will continue to rise this afternoon and evening. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... Strong west winds are expected through the day Sunday. Gusts into the 35 to 50 mph range are expected. The Illinois River is expected to continue to rise into major flood near Havana and Beardstown by the end of the week. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely this afternoon and evening. ILZ056-057-062-063-066-291200- Clark-Coles-Cumberland-Edgar-Effingham- 407 PM CDT Sat Mar 28 2020 ...SEVERE WEATHER EXPECTED THIS AFTERNOON AND EVENING... ...WIND ADVISORY IN EFFECT FROM 3 AM TO 7 PM CDT SUNDAY... This Hazardous Weather Outlook is for portions of east central Illinois and southeast Illinois. .DAY ONE...TONIGHT... A significant severe weather outbreak is possible this afternoon and evening. Tornado watches are in effect through mid-evening. Damaging winds, very large hail, and strong tornadoes are all possible. Minor flooding is ongoing along the Wabash River near Hutsonville. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... Strong west winds are expected through the day Sunday. Gusts into the 35 to 50 mph range are expected. Minor flooding will continue this week. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely this afternoon and evening. ILZ067-068-071>073-291200- Clay-Crawford-Jasper-Lawrence-Richland- 407 PM CDT Sat Mar 28 2020 ...SEVERE WEATHER EXPECTED THIS AFTERNOON AND EVENING... This Hazardous Weather Outlook is for portions of southeast Illinois. .DAY ONE...TONIGHT... A significant severe weather outbreak is possible this afternoon and evening. Tornado watches are in effect through mid-evening. Damaging winds, very large hail, and strong tornadoes are all possible. Minor flooding is occurring along the Little Wabash River near Clay City. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... Strong west winds are expected through the day Sunday. Gusts into the 30 to 40 mph range are expected. Flooding along the Little Wabash River is expected to receed by early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely this evening, most likely between 5pm and midnight. Barker
In the hours before
Local storm report, Mar 28, 10:53 AM CDT, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1053 AM CDT SAT MAR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 AM HAIL GLENARM 39.62N 89.67W
03/28/2020 E1.00 INCH SANGAMON IL TRAINED SPOTTER
&&
JRPLocal storm report, Mar 28, 11:12 AM CDT, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1112 AM CDT SAT MAR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1101 AM HAIL 4 S ROCHESTER 39.69N 89.54W
03/28/2020 M1.25 INCH SANGAMON IL PUBLIC
&&
37Local storm report, Mar 28, 11:30 AM CDT, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1130 AM CDT SAT MAR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1129 AM HAIL 1 S MOUNT AUBURN 39.75N 89.26W
03/28/2020 E1.75 INCH CHRISTIAN IL LAW ENFORCEMENT
&&
SBAKERLocal storm report, Mar 28, 11:53 AM CDT, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1153 AM CDT SAT MAR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 AM HAIL BLUE MOUND 39.70N 89.12W
03/28/2020 E1.75 INCH MACON IL PUBLIC
RELAYED BY EMA
&&
SBAKERLocal storm report, Mar 28, 12:05 PM CDT, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1205 PM CDT SAT MAR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1204 PM HAIL 1 E HARRISTOWN 39.84N 89.05W
03/28/2020 M0.50 INCH MACON IL AMATEUR RADIO
US-51 AT I-72 OVERPASS
&&
GEELHARTLocal storm report, Mar 28, 12:15 PM CDT, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1215 PM CDT SAT MAR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1105 AM HAIL 5 NW KINCAID 39.64N 89.49W
03/28/2020 E1.00 INCH CHRISTIAN IL AMATEUR RADIO
WEST SIDE OF SANGCHRIS LAKE STATE PARK
&&
GEELHARTThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 12:55 AM CDT | Special Weather Statement | ILX | Christian | 50 min |
| Mar 28, 10:05 AM CDT | Special Weather Statement | ILX | Morgan, Sangamon | 40 min |
| Mar 28, 10:55 AM CDT | Severe Thunderstorm Warning | ILX | Christian, Sangamon | 50 min |
| Mar 28, 11:34 AM CDT | Severe Thunderstorm Warning | ILX | Macon | 41 min |
| Mar 28, 12:10 PM CDT | Severe Thunderstorm Warning | ILX | Douglas, Moultrie, Piatt | 50 min |
| Mar 28, 12:59 PM CDT | Severe Thunderstorm Warning | ILX | Champaign, Douglas, Edgar, Vermilion | 49 min |
| Mar 28, 3:16 PM CDT | Severe Thunderstorm Warning | ILX | Edgar | 19 min |
| Mar 28, 3:21 PM CDT | Wind Advisory | ILX | Cass, Champaign, Christian, Clark, Coles, Cumberland and 24 more | 28 hr |
| Mar 28, 5:08 PM CDT | Tornado Warning | ILX | Knox | 37 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.